Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX

May 14, 2018Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2018, 3:02 PM CDT for Brewster County, Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 3:02 PM CDT (20:02 UTC)
Expired
May 14, 2018, 4:00 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS54 KMAF 142002
SVRMAF
TXC043-371-142100-
/O.NEW.KMAF.SV.W.0034.180514T2002Z-180514T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
302 PM CDT MON MAY 14 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  Northeastern Brewster County in southwestern Texas...

* Until 400 PM CDT.

* At 302 PM CDT, a severe thunderstorm was located 14 miles southeast
  of Marathon, or 37 miles west of Sanderson, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Pecos and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3005 10313 3022 10315 3034 10266 2998 10261
TIME...MOT...LOC 2002Z 260DEG 14KT 3012 10302 

HAIL...1.25IN
WIND...60MPH
 
$$

10
3 follow-up statements
419 
WWUS54 KMAF 142017
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
317 PM CDT MON MAY 14 2018

TXC043-371-142100-
/O.CON.KMAF.SV.W.0034.000000T0000Z-180514T2100Z/
Pecos TX-Brewster TX-
317 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES...

At 317 PM CDT, a severe thunderstorm was located 18 miles east of
Marathon, or 32 miles west of Sanderson, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Pecos and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3005 10304 3025 10303 3034 10266 2998 10261
TIME...MOT...LOC 2017Z 260DEG 14KT 3013 10295 

HAIL...1.25IN
WIND...60MPH
 
$$

10
777 
WWUS54 KMAF 142030
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT MON MAY 14 2018

TXC043-371-142100-
/O.CON.KMAF.SV.W.0034.000000T0000Z-180514T2100Z/
Pecos TX-Brewster TX-
330 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL PECOS AND EAST CENTRAL BREWSTER COUNTIES...

At 329 PM CDT, a severe thunderstorm was located 22 miles east of
Marathon, or 28 miles west of Sanderson, moving east at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of south
central Pecos and east central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3006 10298 3025 10298 3034 10266 2998 10261
TIME...MOT...LOC 2029Z 266DEG 15KT 3012 10288 

HAIL...1.00IN
WIND...70MPH
 
$$

10
218 
WWUS54 KMAF 142051
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
351 PM CDT MON MAY 14 2018

TXC043-371-142101-
/O.EXP.KMAF.SV.W.0034.000000T0000Z-180514T2100Z/
Pecos TX-Brewster TX-
351 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND EAST
CENTRAL BREWSTER COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3006 10298 3025 10298 3034 10266 2998 10261
TIME...MOT...LOC 2051Z 260DEG 14KT 3013 10279 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:23 PM CDT, 39 minutes earlier.

Area forecast discussion, May 14, 2:23 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT Mon May 14 2018

.DISCUSSION...
Mainly westerly flow aloft is expected through Wednesday with an
upper level storm system remaining anchored across the west
coast. The dryline will start out each morning near the west
Texas/eastern New Mexico line/eastern slopes of the mountains and
then shift eastward due to diurnal heating into the western or
central Permian Basin late each afternoon and early evening.
Strong heating east of the dryline combined with an approaching
upper level jet and increasing low and mid level moisture will
result in a chance of thunderstorms this evening through Wednesday
afternoon and evening across portions of the central Permian
Basin and especially the eastern Permian Basin and lower Trans
Pecos region of west Texas. Some of the storms will be strong to
severe with capes exceeding 2500 j/kg in areas of steep mid level
lapse rates with 0 to 6 kilometer shear values of 20 to 30 knots.
place.

Beyond Wednesday southwesterly flow aloft is expected through the
weekend ahead of a mean upper level trough across the western
states. Dryline thunderstorms will continue to be a possibility,
each afternoon and evening especially across west Texas.

Temperatures will remain much above normal the next seven days.

&&

.FIRE WEATHER...
Near critical fire weather conditions will persist in the Guadalupe
Mountains and portions of the Southeast New Mexico Plains through
early evening.  Recovery tonight will be poor over the Guadalupe
Mountains and Van horn area, but good elsewhere.  It will continue
to be hot over most of the forecast area Tuesday and Wednesday which
will drop afternoon RHs to 5-15% over the western half of the
forecast area.  Isolated critical fire weather conditions will be
possible in the Guadalupe Mountains since 20 foot wind speeds will
be 20 to 25 mph sustained for a few hours each afternoon.
Thunderstorms will be possible along dryline each afternoon too, but
mainly over the Permian Basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  95  66  96 /  40  40  40  20
Carlsbad                       61  96  61  98 /   0   0   0  10
Dryden                         67  95  69  98 /  50  20  20  10
Fort Stockton                  67  97  68  98 /  30  20  10  10
Guadalupe Pass                 64  89  64  91 /   0   0   0  10
Hobbs                          61  90  60  94 /  10  10  10  10
Marfa                          57  89  57  92 /  10  20  10  20
Midland Intl Airport           67  95  67  98 /  30  20  20  10
Odessa                         67  94  67  98 /  20  20  20  10
Wink                           64  97  66 101 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/12
Hazardous weather outlook, May 14, 1:41 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
141 PM CDT Mon May 14 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
141 PM CDT Mon May 14 2018 /1241 PM MDT Mon May 14 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are expected across the Guadalupe
Mountains and Southeast New Mexico Plains this afternoon.

Severe storms are expected across the Permian Basin this afternoon
and  evening, mainly between 4 pm and 11 pm.  Large hail and strong
downburst winds are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions will persist into Tuesday and
Wednesday across the western areas, but possibly expanding into the
Permian Basin Wednesday.

Thunderstorm will again be possible Tuesday across the Permian Basin
and some could be strong to severe with large hail, damaging winds,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 14, 12:01 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1201 PM CDT MON MAY 14 2018

TXZ074-141745-
Davis/Apache Mountains Area TX-
1201 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Alpine, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster County.

LAT...LON 3032 10349 3042 10359 3065 10342 3044 10315
TIME...MOT...LOC 1701Z 230DEG 8KT 3043 10346

10
Special weather statement, May 14, 12:52 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1252 PM CDT MON MAY 14 2018

TXZ074-081-141830-
Big Bend Area TX-Davis/Apache Mountains Area TX-
1252 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 130 PM CDT...

At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Marathon, or 19 miles east of Alpine, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Brewster County.

LAT...LON 3024 10337 3036 10345 3058 10333 3037 10304
      3024 10306
TIME...MOT...LOC 1752Z 250DEG 12KT 3035 10333

67
Special weather statement, May 14, 1:43 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
143 PM CDT MON MAY 14 2018

TXZ074-075-081-141915-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
143 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Marathon, or 20 miles east of Alpine, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

LAT...LON 3006 10349 3031 10349 3048 10318 3048 10295
      3022 10281
TIME...MOT...LOC 1842Z 243DEG 18KT 3027 10337

10
Special weather statement, May 14, 2:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT MON MAY 14 2018

TXZ074-081-142015-
Big Bend Area TX-Davis/Apache Mountains Area TX-
243 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Marathon, or 15 miles southeast of Alpine, moving east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3008 10349 3026 10358 3053 10327 3004 10269
      3003 10317
TIME...MOT...LOC 1942Z 257DEG 16KT 3021 10346

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:29 AM CDTSpecial Weather StatementMAFReeves46 min
May 14, 12:01 PM CDTSpecial Weather StatementMAF44 min
May 14, 12:52 PM CDTSpecial Weather StatementMAF38 min
May 14, 1:43 PM CDTSpecial Weather StatementMAFBrewster32 min
May 14, 2:43 PM CDTSpecial Weather StatementMAFBrewster32 min
May 14, 3:33 PM CDTSpecial Weather StatementMAFBrewster27 min
May 14, 3:42 PM CDTSpecial Weather StatementMAFScurry48 min
May 14, 4:00 PM CDTSpecial Weather StatementMAFBrewster45 min
May 14, 4:10 PM CDTSpecial Weather StatementMAFBrewster35 min
May 14, 4:30 PM CDTSpecial Weather StatementMAFMitchell30 min
May 14, 4:44 PM CDTSpecial Weather StatementMAF31 min
May 14, 4:53 PM CDTSpecial Weather StatementMAFMitchell52 min
May 14, 4:54 PM CDTAreal Flood AdvisoryMAFBrewster2 hr
May 14, 5:05 PM CDTSevere Thunderstorm WarningMAFMitchell40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.